5 tips for dealing with cancer treatment side effects

I was diagnosed with breast cancer in 2010 at the age of 38. My
treatment consisted of surgery, chemotherapy and radiation over the course of about 11 months — and
with it, came many of the same side effects I’d been hearing about for years
from other cancer patients.

As a radiologist at MD Anderson, I was
already familiar with many of these side effects. But until I became a
patient myself
, I don’t think I fully
understood what patients go through. For instance, I knew it was
emotionally painful to lose your hair, but for me, it was also
physically painful. It actually hurt when my hair was falling out. I
didn’t expect that.

The most troublesome side effects of breast cancer treatment for me
were nausea, hair loss and mild neuropathy, but there were others, too. Here are
some tips for dealing with my five worst:

  • Nausea. Eat smaller portions of food and drink
    fluids more frequently during the day. This helps combat the nausea
    that often accompanies chemotherapy. And if you’re prescribed a
    medication for nausea, take it. The one I was prescribed
    (ondansetron) was effective, but only if I took it regularly and
    before the nausea actually began.
  • Hair loss. Dr. Jennifer Litton wrote me a prescription
    for a “cranial prosthesis” (also known as a wig) because insurance
    companies are often more inclined to cover the cost if it’s
    presented that way. Sometimes I left my head bare because it was so
    hot outside. But usually, I just covered it with scarves or hats,
    some of which I received free at the MD
    Anderson
    Beauty and Barber shop (they also cut my hair short
    for free when it started falling out). Other head coverings I bought
    here myself, at Appearances in the Mays Clinic. I also rubbed
    natural (carrot, coconut, and olive) oils on my scalp every day
    because they are said to make hair grow back more quickly.
  • Neuropathy. One of the agents used in my
    chemotherapy, Taxol, is known to cause neuropathy in the hands and
    feet, as well as nail discoloration and loss. Dr. Litton suggested
    holding ice in my hands during chemotherapy because it constricts
    the blood vessels, reducing the amount of chemo drugs flowing into
    that area. And it helped. When I arrived for treatment, I would ask
    my nurses to put ice in the rubber examination gloves before giving
    me the Taxol. I would cup the gloves in my hands while the drug was
    flowing until it became too cold and put them down, then repeat the
    process until the infusion was completed. As a result, I have only
    mild residual nerve pain in my hands. I also had nail discoloration,
    which resolved over time, but no nail loss.
  • Skin damage. For the first month, Dr. Thomas Buchholz asked me not to use
    anything on my skin, so he could see the effects of the treatment at
    the weekly check-up. After the fourth week, he suggested an ointment
    to use after the daily radiation treatment to help with side
    effects. It really helped with the irritation and peeling. The
    discoloration I experienced is gone now, too.
  • Mouth sores. Swish a baking soda/water solution
    around your mouth a few times a day to prevent these. It increases
    the amount of saliva present and decreases dry mouth. Because I did
    this, I never got the painful mouth sores that other chemotherapy
    patients sometimes do.

Not everyone experiences the same side effects from cancer
treatment, but Dr. Litton and Dr. Buchholz gave me a list of the most
common ones and how to treat them. They also shared some tips and
tricks they had learned from experience. These resources proved really
valuable to me, so be sure to ask someone on your care team for
similar advice if you haven’t already. It can only make you more
comfortable. And that is something that’s definitely worth the effort.

Request an appointment at MD Anderson online or by
calling 1-877-632-6789.